Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Long-term proarrhythmic pharmacotherapy among patients with congenital long QT syndrome and risk of arrhythmia and mortality

Research output: Contribution to journalJournal articleResearchpeer-review

DOI

  1. High low-density lipoprotein levels and high risk of aortic stenosis

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Does type 2 diabetes confer higher relative rates of cardiovascular events in women compared with men?

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Contribution of income and job strain to the association between education and cardiovascular disease in 1.6 million Danish employees

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. One-year outcomes in atrial fibrillation presenting during infections: a nationwide registry-based study

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

Aims: It is Class I recommendation that congenital long QT syndrome (cLQTS) patients should avoid drugs that can cause torsades de pointes (TdP). We determined use of TdP risk drugs after cLQTS diagnosis and associated risk of ventricular arrhythmia and all-cause mortality. Methods and results: Congenital long QT syndrome patients (1995-2015) were identified from four inherited cardiac disease clinics in Denmark. Individual-level linkage of nation-wide registries was performed to determine TdP risk drugs usage (www.crediblemeds.org) and associated risk of ventricular arrhythmias and all-cause mortality. Risk analyses were performed using Cox-hazards analyses. During follow-up, 167/279 (60%) cLQTS patients were treated with a TdP risk drug after diagnosis. Most common TdP risk drugs were antibiotics (34.1%), proton-pump inhibitors (15.0%), antidepressants (12.0%), and antifungals (10.2%). Treatment with a TdP risk drug decreased 1 year after diagnosis compared with 1 year before (28.4% and 23.2%, respectively, P < 0.001). Five years after diagnosis, 33.5% were in treatment (P < 0.001). Risk factors for TdP risk drug treatment were age at diagnosis (5-year increment) [hazard ratio (HR) = 1.07, confidence interval (CI) 1.03-1.11] and previous TdP risk drug treatment (HR = 2.57, CI 1.83-3.61). During follow-up, nine patients were admitted with ventricular arrhythmia (three were in treatment with a TdP risk drug). Eight patients died (four were in treatment with a TdP risk drug). No significant association between TdP risk drug use and ventricular arrhythmias or all-cause mortality was found (P = 0.53 and P = 0.93, respectively), but events were few. Conclusion: Torsades de pointes risk drug usage was common among cLQTS patients after time of diagnosis and increased over time. A critical need for more awareness in prescribing patterns for this high-risk patient group is needed.

Original languageEnglish
JournalEuropean Heart Journal
Volume40
Issue number37
Pages (from-to)3110-3117
Number of pages8
ISSN0195-668X
DOIs
Publication statusPublished - 1 Oct 2019

    Research areas

  • Adverse drug events, Congenital long QT syndrome, Pharmacotherapy, Torsades de pointes, Ventricular arrhythmia, Ventricular tachycardia

ID: 58189861